University of Maryland DRUM  
University of Maryland Digital Repository at the University of Maryland

Digital Repository at the University of Maryland (DRUM) >
College of Computer, Mathematical & Natural Sciences >
Mathematics >
Mathematics Research Works >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1903/8663

Title: LONG-TIME EXISTENCE OF SMOOTH SOLUTIONS FOR THLong time existence of smooth solutions for the rapidly rotating shallow-water and Euler equationsE
Authors: CHENG, BIN
TADMOR, EITAN
Type: Article
Keywords: shallow-water equations
rapid rotation
pressureless equations
critical threshold
two-dimensinoal Euler equations
long-time existence
Issue Date: 2008
Publisher: Copyright: Society for Industrial and Applied Mathematics
Citation: B. Cheng & E. Tadmor (2007). Long time existence of smooth solutions for the rapidly rotating shallow-water and Euler equations. SIAM Journal on Mathematical Analysis 39(5) (2008) 1668-1685.
Abstract: We study the stabilizing effect of rotational forcing in the nonlinear setting of twodimensional shallow-water and more general models of compressible Euler equations. In [Phys. D, 188 (2004), pp. 262–276] Liu and Tadmor have shown that the pressureless version of these equations admit a global smooth solution for a large set of subcritical initial configurations. In the present work we prove that when rotational force dominates the pressure, it prolongs the lifespan of smooth solutions for t <∼ ln(δ−1); here δ  1 is the ratio of the pressure gradient measured by the inverse squared Froude number, relative to the dominant rotational forces measured by the inverse Rossby number. Our study reveals a “nearby” periodic-in-time approximate solution in the small δ regime, upon which hinges the long-time existence of the exact smooth solution. These results are in agreement with the close-to-periodic dynamics observed in the “near-inertial oscillation” (NIO) regime which follows oceanic storms. Indeed, our results indicate the existence of a smooth, “approximate periodic” solution for a time period of days, which is the relevant time period found in NIO obesrvations.
URI: http://hdl.handle.net/1903/8663
Appears in Collections:Mathematics Research Works

Files in This Item:

File Description SizeFormatNo. of Downloads
Cheng%20Tadmor%20SIMA2008.pdf217.66 kBAdobe PDF254View/Open

All items in DRUM are protected by copyright, with all rights reserved.

 

DRUM is brought to you by the University of Maryland Libraries
University of Maryland, College Park, MD 20742-7011 (301)314-1328.
Please send us your comments